Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Midland/Odessa, TX

July 28, 2013Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2013, 2:51 PM CDT for Jeff Davis County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 2:51 PM CDT (19:51 UTC)
Expired
Jul 28, 2013, 4:45 PM CDT
In force
114 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WGUS54 KMAF 281951
FFWMAF
TXC243-282145-
/O.NEW.KMAF.FF.W.0023.130728T1951Z-130728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR DAVIS MOUNTAINS STATE   
  PARK...OR  NEAR FORT DAVIS...MOVING EAST AT 5 MPH. ADDITIONAL 
  THUNDERSTORMS ARE DEVELOPING AND MOVING OVER THE SAME AREA.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  STATE HIGHWAY 17 CROSSING BARILLA DRAW AND COOK CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... 
  BARRILLA DRAW...COOK CREEK...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3073 10381 3055 10377 3057 10405 3069 10406

$$


05
1 follow-up statement
889 
WGUS74 KMAF 282056
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 PM CDT SUN JUL 28 2013

TXC243-282145-
/O.CON.KMAF.FF.W.0023.000000T0000Z-130728T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFF DAVIS-
356 PM CDT SUN JUL 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
CENTRAL JEFF DAVIS COUNTY...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT FLASH FLOODING FROM EARLIER HEAVY RAINFALL OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD 
OBSERVATORY AND FORT DAVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
BARRILLA DRAW...LIMPIA CREEK...CIENEGA CREEK...HORSE THIEF CREEK...
MUSQUIZ CREEK...COOK CREEK...NORTH FORK CIENEGA CREEK AND BIG AGUJA
CANYON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3073 10381 3055 10377 3057 10405 3069 10406

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:13 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 28, 2:13 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN JUL 28 2013

.DISCUSSION...

RAIN CHANCES FOR MOST LOCATIONS IN THE NEAR TERM, BUT HOT
TEMPERATURES EXPECTED FROM TUESDAY ONWARD.

MONSOONAL MOISTURE WILL CONTINUE TO INCREASE OVER THE REGION TODAY
AND TONIGHT AS WESTERLY FLOW ALOFT OVER THE CENTRAL U.S. KEEPS AN
UPPER RIDGE FLATTENED OVER MEXICO.  A MID LEVEL SHORTWAVE TROUGH
EMBEDDED WITHIN THIS MID AND UPPER LEVEL MOISTURE WILL TREK EASTWARD
OVER THE AREA TODAY AND MONDAY, AND GIVE MOST LOCATIONS A CHANCE OF
RAIN.  A SURFACE TROUGH RESIDING OVER EASTERN NEW MEXICO INTO WEST
TEXAS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT, AS WILL
THE HEATED HIGHER TERRAIN.  THE FLOW ALOFT IS NOT VERY STRONG, SO
HOW FAR EAST CONVECTION TRAVELS THIS AFTERNOON SHOULD BE LIMITED.
DID, HOWEVER, INCREASE POPS OVER THE GLASS MOUNTAINS AND POINTS TO
THE EAST FOR THIS AFTERNOON SINCE GOOD HEATING AND AMPLE MOISTURE
WILL RESULT IN AN UNCAPPED ENVIRONMENT IN THESE AREAS TOO.  SINCE
SHEAR IS WEAK, ORGANIZED CONVECTION IS UNLIKELY, BUT A FEW HEAVY
RAIN PRODUCING THUNDERSTORMS COULD ALSO PRODUCE GUSTY WINDS UP TO 45
MPH.  LOCALLY HEAVY RAINFALL COULD PRESENT A PROBLEM AS STORMS WILL
BE SLOW MOVING AND THE ATMOSPHERE IS JUICED WITH PWATS OVER 1.5
INCHES, OR AT LEAST 150% OF NORMAL.  THE MENTIONED MID LEVEL
DISTURBANCE WILL MOVE EAST TONIGHT, AND AS LOW LEVEL MOISTURE
INCREASES OVER THE REGION ON SOUTHEASTERLY WINDS, WE COULD SEE
SHOWERS AND STORMS LAST WELL INTO THE NIGHT, IF NOT OVER THE PERMIAN
BASIN.

THE SAME MID LEVEL FEATURE WILL STILL BE OVER THE REGION MONDAY, BUT
THE SURFACE TROUGH WILL MOVE FURTHER EAST ALSO, SO HAVE KEPT RAIN
CHANCES GOING MOST LOCATIONS AS MOISTURE WILL BE PLENTIFUL THROUGH
THE ATMOSPHERIC COLUMN AND CONVECTION SHOULD DEVELOP BY LATE MORNING
OR EARLY AFTERNOON.  THE SHORTWAVE TROUGH WILL MOVE EAST OF THE
REGION TUESDAY WITH THE UPPER RIDGE STRENGTHENING OVER NEW MEXICO
THROUGH MIDWEEK BEFORE THE CENTER SHIFTS EASTWARD OVER TEXAS LATE
THIS WEEK.  HAVE KEPT TOKEN POPS IN THE DAVIS MOUNTAINS AND BIG BEND
REGION TUESDAY, BUT THINK THEREAFTER, THE RIDGE WILL BE TOO STRONG
FOR MUCH CONVECTION TO DEVELOP.  THERE ARE SOME HINTS A COLD FRONT
COULD NEAR THE REGION TUESDAY OR WEDNESDAY WITH SOME CONVECTION
POSSIBLE ALONG IT.  THINK THE PUSH BEHIND THE FRONT WILL NOT BE
ENOUGH FOR IT TO MAKE IT INTO THE AREA, AND CANNOT DEPEND ON
CONVECTION ENHANCING/PUSHING THE BOUNDARY THIS FAR SOUTH.  HIGH
TEMPERATURES SHOULD BE NEAR NORMAL THIS AFTERNOON, AND AGAIN MONDAY
ESPECIALLY IF THE CLOUDS/RAIN MATERIALIZE.  HOWEVER, TUESDAY THROUGH
THE REST OF THE EXTENDED LOOK HOT AND DRY.  WILL REISSUE A SPECIAL
WEATHER STATEMENT CONCERNING THE HEAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 73  95  76 100  /  20  30  10  10
BIG SPRING TX              77  94  77  99  /  30  30  10  10
CARLSBAD NM                71  98  72 102  /  20  20  10  10
DRYDEN TX                  77  95  78  99  /  30  30  10  10
FORT STOCKTON TX           74  93  74  97  /  30  30  10  20
GUADALUPE PASS TX          69  92  70  96  /  40  20  10  20
HOBBS NM                   69  94  70  99  /  20  20  10  10
MARFA TX                   65  86  66  90  /  40  40  20  20
MIDLAND INTL AIRPORT TX    75  94  75  99  /  30  30  10  10
ODESSA TX                  76  93  76  99  /  30  30  10  10
WINK TX                    75  96  76 103  /  20  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/67
Hazardous weather outlook, Jul 28, 12:52 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SUN JUL 28 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CDT SUN JUL 28 2013 /1152 AM MDT SUN JUL 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE GUADALUPE
AND DAVIS MOUNTAINS EARLY THIS AFTERNOON ARE EXPECTED TO EXPAND
AND MOVE INTO THE ADJACENT PLAINS AND AS FAR EAST AS THE PERMIAN
BASIN. BRIEF DOWNPOURS ARE POSSIBLE IN THE STRONGER STORMS ALONG
WITH GUSTY WINDS AND FREQUENT LIGHTNING. NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

FLOOD WARNINGS FOR MINOR FLOODING CONTINUE ALONG THE RIO GRANDE
DOWNSTREAM FROM THE RIO CONCHOS DUE TO RELEASES FROM LUIS LEON
RESERVOIR. SIGNIFICANT RIVER RISES ARE EXPECTED TO CONTINUE
DOWNSTREAM AS FAR AS BOQUILLAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO
AND SOUTHWEST TEXAS WITH SCATTERED THUNDERSTORMS FROM THE BIG BEND
AREA THROUGH THE DAVIS MOUNTAINS TO THE PERMIAN BASIN. LOCALLY
HEAVY RAINFALL IS POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.

WITH CONTINUED RELEASES FROM LUIS LEON RESERVOIR...THE RIO
GRANDE IS EXPECTED TO REMAIN ELEVATED DOWNSTREAM FROM THE
RIO CONCHOS FOR THE NEXT FEW DAYS WITH A CONTINUED THREAT OF
MINOR FLOODING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 28, 2:17 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SUN JUL 28 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
217 PM CDT SUN JUL 28 2013 /117 PM MDT SUN JUL 28 2013/

...VERY HOT TEMPERATURES POSSIBLE BY TUESDAY AND CONTINUING
INTO NEXT WEEKEND...

HIGH PRESSURE WILL BECOME CENTERED OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS BY TUESDAY...AND WILL REMAIN STATIONARY THROUGH THE
REMAINDER OF THE WEEK.  HIGH TEMPERATURES ON TUESDAY WILL BE
AROUND 100 DEGREES ACROSS THE PERMIAN BASIN...WITH 105 DEGREES
POSSIBLE IN THE PECOS AND RIO GRANDE RIVER VALLEYS.  THERE WILL BE
LITTLE OVERNIGHT RELIEF AS LOW TEMPERATURES WILL BE IN THE 70S TO
LOWER 80S.  THESE HOT TEMPERATURES COULD CONTINUE RIGHT INTO NEXT
WEEKEND.

IT JUST SO HAPPENS THAT THE VERY HOT TEMPERATURES WILL OCCUR IN
CONJUNCTION WITH NATIONAL HEATSTROKE PREVENTION DAY WHICH IS ON
WEDNESDAY JULY 31.  REMEMBER...IT IS EXTREMELY IMPORTANT TO STAY
HYDRATED AND NOT LEAVE CHILDREN AND PETS ALONE IN A HOT VEHICLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 AM CDTRiver Flood WarningMAFBrewster, Presidio4 days
Jul 28, 5:57 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.